Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 71, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 23, 2009, 1:59 AM MDT for Dawes County, Nebraska. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2009, 1:59 AM MDT (07:59 UTC)
- Expired
- Jun 23, 2009, 2:15 AM MDT
- In force
- 16 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
County Dawes County, NE
The radar
The Rapid City radar (KUDX), 147 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 8.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3887 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 230759 SVRCYS NEC045-230815- /O.NEW.KCYS.SV.W.0071.090623T0759Z-090623T0815Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 159 AM MDT TUE JUN 23 2009 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN DAWES COUNTY IN THE PANHANDLE OF NEBRASKA... * UNTIL 215 AM MDT * AT 157 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ISINGLASS BUTTES...OR NEAR CHADRON...AND MOVING NORTHEAST AT 40 MPH. A GUST TO 65 MPH WAS REPORTED AT THE CHADRON AIRPORT AT 153 AM. * THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN DAWES COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4268 10276 4267 10290 4299 10325 4299 10279 TIME...MOT...LOC 0759Z 237DEG 34KT 4287 10292 $$
1 follow-up statement
000 WWUS55 KCYS 230817 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 217 AM MDT TUE JUN 23 2009 NEC045-230826- /O.EXP.KCYS.SV.W.0071.000000T0000Z-090623T0815Z/ DAWES NE- 217 AM MDT TUE JUN 23 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAWES COUNTY EXPIRED AT 215 AM MDT... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. A GUST TO 65 MPH OCCURRED AT THE CHADRON AIRPORT AROUND 152 AM. NO OTHER REPORTS OF SEVERE WEATHER FROM THIS STORM HAVE BEEN RECEIVED AS OF 215 AM. LAT...LON 4268 10276 4267 10290 4299 10325 4299 10279 TIME...MOT...LOC 0759Z 237DEG 34KT 4287 10292 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 9:33 PM MDT, 4 hours 26 minutes earlier.
Area forecast discussion, Jun 22, 9:33 PM MDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHEYENNE WY 933 PM MDT MON JUN 22 2009 .UPDATE...TONIGHT... MODELS SHOWED CONVECTIVE DEVELOPMENT ALONG A BOUNDARY FROM NORTHEAST TO SOUTHWEST FROM EAST OF CHEYENNE TO NEAR ROCKY MOUNTAIN NATIONAL PARK THIS EVENING...AND THIS CONVECTION HAS DEVELOPED. STRONGEST CONVECTION HAS REMAINED SOUTH OF THE STATE LINE THIS EVENING WHERE THE LOW-LEVEL CONVERGENCE AND INSTABILITY ARE MAXIMIZED. HAVE INCREASED PRECIPITATION CHANCES AS THESE STORMS WILL MOVE NORTHEAST AND INTO THE NEBRASKA PANHANDLE OVERNIGHT...AND ADDED MENTION OF GUSTY WINDS AND SMALL HAIL. BELIEVE SEVERE POTENTIAL SHOULD DECREASE WITH THE LOSS OF DAYTIME HEATING AND LESS INSTABILITY PRESENT IN SOUTHEAST WYOMING. ENOUGH INSTABILITY PRESENT IN EASTERN LARAMIE COUNTY AND NORTH TO NEAR SCOTTSBLUFF TO SUPPORT CONTINUED CONVECTION THOUGH...SO SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE OVERNIGHT. INHERITED TEMPERATURES AND WINDS WERE ON TRACK SO HAVE ONLY MADE MINOR ADJUSTMENTS BASED ON CURRENT TRENDS. && .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... MODELS IN PRETTY GOOD AGREEMENT NOW WITH THE ECMWF MORE IN LINE WITH YESTERDAYS GFS SOLUTION IN OPENING/KICKING OUT UPPER LOW OFF THE SRN CAL COAST THURSDAY AND MERGING IT WITH A SHORTWAVE THAT WILL THEN CROSS THIS REGION FRIDAY. MONSOONAL-LIKE PATTERN AHEAD OF THE UPPER SYSTEMS WILL ADVECT MOISTURE OVER THE CWA THURSDAY AND FRIDAY KEEPING CHANCES FOR MAINLY AFTERNOON AND EVENING CONVECTION. OVER THE WEEKEND INTO EARLY NEXT WEEK WARM AND MAINLY DRY CONDITIONS LOOK IN THE OFFING AS EXITING UPPER SYSTEM LATE FRIDAY SWEEPS OUT MUCH OF THE MOISTURE WITH SFC HIGH SETTLING OVER THE CWA. SOME HINT OF BETTER RETURN OF MOISTURE MONDAY BUT WILL WAIT FOR CONSISTENCY. && .AVIATION... MAINLY VFR THRU MIDDAY TUE AS DRY SW FLOW SPREADS OVER THE REGION...WITH ONLY A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS EXTREME SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE TONIGHT. SCATTERED THUNDERSTORMS WILL SPREAD ACROSS THE REGION TUESDAY AFTERNOON. MVFR CEILINGS AND VISIBILITIES ALONG WITH MODERATE TURBULENCE SHOULD BE EXPECTED WITH THE STRONGER THUNDERSTORMS THROUGH TUESDAY NIGHT...PARTICULARLY OVER THE LARAMIE RANGE AND AREAS TO THE EAST. && .FIRE WEATHER... TEMPS WILL CONTINUE AT NEAR OR SLIGHTLY ABOVE NORMAL LEVELS THRU THE WEEK. A WEAK COOL FRONT WILL MOVE THROUGH THE REGION FROM THE N/NE LATE TONIGHT WHICH WILL SHIFT WINDS TO THE NORTH AND DECREASE TEMPERATURES A FEW DEGREES FROM TODAY. A CHANCE OF LATE DAY STORMS RETURNS FOR TUE AND BEYOND... BUT WILL OVERALL BE A DRIER PATTERN THAN RECENT WEEKS. AS A RESULT...FUELS WILL START TO SLOWLY DRY AS THE MORE SUMMER LIKE PATTERN BEGINS TO TAKE OVER. MINIMUM RHS WILL DROP INTO THE TEENS AND 20S MAINLY IN THE WEST ON TUE AND WED...WITH WED BEING THE DRIER DAY. WINDS WILL BE BREEZY DURING THE AFTERNOON HOURS OVER THE MOUNTAIN REGIONS. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...CARPENTER LONG TERM...RE
Hazardous weather outlook, Jun 23, 12:04 AM MDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHEYENNE WY 1204 AM MDT TUE JUN 23 2009 NEZ001>003-019>021-054-055-WYZ059>070-240615- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON- SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 1204 AM MDT TUE JUN 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TONIGHT AREAS OF THUNDERSTORMS WITH HEAVY RAINFALL...LARGE HAIL AND STRONG WINDS WILL CONTINUE TO BE POSSIBLE OVERNIGHT EAST OF THE LARAMIE RANGE IN SOUTHEAST WYOMING. STORMS FORMING IN SOUTHEAST WYOMING WILL SLOWLY MOVE NORTHEAST INTO THE NEBRASKA PANHANDLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ON TUESDAY IN THE LATE AFTERNOON AND EVENING...A FEW STORMS COULD BECOME QUITE STRONG ESPECIALLY IN THE SOUTHERN HALF OF THE PANHANDLE. FOR WEDNESDAY THRU SUNDAY...THERE IS A CHANCE FOR LATE DAY THUNDERSTORMS JUST ABOUT EACH DAY...WITH PERHAPS THE FEWEST NUMBER OF STORMS DURING THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL OBSERVED...ALONG WITH STRONG WIND OR RAINFALL AMOUNTS OVERNIGHT AND AGAIN TUESDAY AFTERNOON AND EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE CARPENTER
In the hours before
Special weather statement, Jun 22, 10:18 PM MDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1018 PM MDT MON JUN 22 2009 NEZ020-054-WYZ069-070-230530- BANNER-CHEYENNE FOOTHILLS-KIMBALL-PINE BLUFFS- 1018 PM MDT MON JUN 22 2009 ...STRONG THUNDERSTORMS IN FAR SOUTHEAST WYOMING AND THE SOUTHWEST PART OF THE PANHANDLE THROUGH 1130 PM... AT 1015 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A BAND OF MODERATE TO STRONG THUNDERSTORMS FROM ABOUT 10 MILES SOUTH OF CHEYENNE NORTHEAST TO JUST SOUTH OF ALBIN. THE STORMS WERE MOVING NORTHEAST AT 15 TO 20 MPH. HEAVY RAIN...SMALL HAIL AND LOTS OF LIGHTNING WILL OCCUR AS THESE STORMS MOVE THROUGH EASTERN LARAMIE COUNTY WYOMING INTO SOUTHWEST BANNER AND NORTHWEST KIMBALL COUNTIES NEBRASKA THROUGH 1130 PM. THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 358 AND 402. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 1 AND 10. THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 1 AND 18.
Special weather statement, Jun 23, 12:46 AM MDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1246 AM MDT TUE JUN 23 2009 NEZ020-054-WYZ069-070-230745- BANNER-CHEYENNE FOOTHILLS-KIMBALL-PINE BLUFFS- 1246 AM MDT TUE JUN 23 2009 ...STRONG THUNDERSTORMS UNTIL 145 AM ACROSS SOUTHEASTERN LARAMIE...SOUTHWESTERN BANNER AND WESTERN KIMBALL COUNTIES... AT 1243 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CARPENTER...OR 20 MILES EAST OF CHEYENNE...MOVING NORTHEAST AT 15 TO 20 MPH. SMALL HAIL AND BRIEF HEAVY RAIN IS EXPECTED WITH THIS STORM AS IT MOVES ACROSS EASTERN LARAMIE COUNTY INTO WESTERN KIMBALL COUNTY NEBRASKA. THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 379 AND 402. THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 1 AND 14.
Local storm report, Jun 23, 12:52 AM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1252 AM MDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1232 AM HAIL 2 W DIX 41.23N 103.52W
06/23/2009 E1.00 INCH KIMBALL NE TRAINED SPOTTER
ALSO HAD HEAVY RAIN AND WIND GUSTS ESTIMATED TO 50 MPH
&&
JLHSpecial weather statement, Jun 23, 1:07 AM MDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 107 AM MDT TUE JUN 23 2009 NEZ001-002-WYZ060-068-230800- DAWES-GOSHEN-NIOBRARA-SIOUX- 107 AM MDT TUE JUN 23 2009 ...STRONG THUNDERSTORMS WILL ROAM ACROSS EAST CENTRAL WYOMING INTO THE NORTHERN PART OF THE PANHANDLE THROUGH 2 AM... AT 104 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A COUPLE OF STRONG THUNDERSTORMS. ONE WAS LOCATED 10 MILES SOUTHWEST OF RAWHIDE BUTTES IN NORTHWEST GOSHEN COUNTY...OR 23 MILES SOUTH OF LUSK...MOVING NORTHEAST AT 25 MPH. ANOTHER STORM WAS LOCATED NEAR HARRISON IN NORTHERN SIOUX COUNTY. THESE STORMS WERE MOVING NORTHEAST AT 20 TO 25 MPH...AND WILL BE CAPABLE OF SMALL HAIL AND WINDS AROUND 50 MPH AS THEY MOVE ACROSS NORTHERN GOSHEN COUNTY WYOMING...AND NORTHERN SIOUX AND WESTERN DAWES COUNTIES NEBRASKA THROUGH 2 AM.
Local storm report, Jun 23, 1:34 AM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
134 AM MDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 AM TSTM WND GST BRIDGEPORT 41.67N 103.10W
06/23/2009 M44 MPH MORRILL NE TRAINED SPOTTER
0119 AM TSTM WND GST SIDNEY 41.13N 102.97W
06/23/2009 M52 MPH CHEYENNE NE ASOS
0119 AM TSTM WND GST 7 NW GURLEY 41.39N 103.07W
06/23/2009 E60 MPH CHEYENNE NE TRAINED SPOTTER
ALSO HAS HEAVY RAIN AND PEA SIZE HAIL
0119 AM TSTM WND DMG BRIDGEPORT 41.67N 103.10W
06/23/2009 MORRILL NE PUBLIC
2-3 INCH BRANCH DOWNED BY ESTIMATED 60 MPH WIND GUST
0105 AM HAIL BRIDGEPORT 41.67N 103.10W
06/23/2009 E0.25 INCH MORRILL NE TRAINED SPOTTER
0124 AM TSTM WND GST ALLIANCE 42.10N 102.87W
06/23/2009 E62 MPH BOX BUTTE NE ASOS
0126 AM TSTM WND DMG ALLIANCE 42.10N 102.87W
06/23/2009 BOX BUTTE NE TRAINED SPOTTER
SEVERAL SMALL 1-2 INCH BRANCHES DOWN BY EST. G60 MPH WIND
&&
JLHLocal storm report, Jun 23, 1:34 AM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
134 AM MDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 AM TSTM WND GST BRIDGEPORT 41.67N 103.10W
06/23/2009 M44 MPH MORRILL NE TRAINED SPOTTER
1250 AM TSTM WND GST SIDNEY 41.13N 102.97W
06/23/2009 M52 MPH CHEYENNE NE ASOS
1255 AM TSTM WND GST 7 NW GURLEY 41.39N 103.07W
06/23/2009 E60 MPH CHEYENNE NE TRAINED SPOTTER
ALSO HAS HEAVY RAIN AND PEA SIZE HAIL
1256 AM TSTM WND DMG BRIDGEPORT 41.67N 103.10W
06/23/2009 MORRILL NE PUBLIC
2-3 INCH BRANCH DOWNED BY ESTIMATED 60 MPH WIND GUST
0105 AM HAIL BRIDGEPORT 41.67N 103.10W
06/23/2009 E0.25 INCH MORRILL NE TRAINED SPOTTER
0124 AM TSTM WND GST ALLIANCE 42.10N 102.87W
06/23/2009 E62 MPH BOX BUTTE NE ASOS
0126 AM TSTM WND DMG ALLIANCE 42.10N 102.87W
06/23/2009 BOX BUTTE NE TRAINED SPOTTER
SEVERAL SMALL 1-2 INCH BRANCHES DOWN BY EST. G60 MPH WIND
&&
CORRECTED TIMES OF TOP FOUR ENTRIES
JLHThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 9:56 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 49 min |
| Jun 22, 10:24 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes, Sioux | 37 min |
| Jun 22, 11:37 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Kimball | 38 min |
| Jun 23, 12:15 AM MDT | Severe Thunderstorm Warning | CYS | Banner, Cheyenne, Kimball, Morrill | 45 min |
| Jun 23, 12:42 AM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Morrill, Scotts Bluff | 63 min |
| Jun 23, 12:54 AM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Cheyenne, Morrill | 66 min |
| Jun 23, 1:28 AM MDT | Areal Flood Advisory | CYS | Banner, Box Butte, Cheyenne, Kimball, Morrill, Scotts Bluff and 1 more | 3 hr |
| Jun 23, 5:26 PM MDT | Severe Thunderstorm Warning | CYS | Scotts Bluff, Sioux | 64 min |
| Jun 23, 5:43 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Scotts Bluff | 62 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.